Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Extacy and Back pain


 agil86 - Tue Aug 03, 2010 9:35 am

Can long term abuse of the drug extacy cause me to have cronic back pain? I was addicted to the drug for about three years. i used it multiple times daily. I have not used in over five years, but i know there are long term problems that stem from the use. I just do not know the extent of them.
 Faye Lang, RN, MSW - Wed Aug 11, 2010 7:27 pm

Hi agil86,

Ecstasy acts as an agent to release serotonin, norepinephrine and dopamine (neurohormones in the brain), which has the potential to lead to neurotoxic damage to the Central Nervous System. The effects of using Ecstasy are similar to that of marijuana or the psilocybin (mushrooms) without the hallucinatory effect. Ecstasy has a long half-life (the time it takes for about half of the dose to clear from your body), which is after the approximate 2-hour effect has ended, which indicates that an acute tolerance to the substance develops rapidly. 65% of Ecstasy is excreted in the urine within 24 hours after taking it. This means that taking more Ecstasy within 8 or more hours of the previous dose produces higher concentrations of the substance in the bloodstream than the user realizes, which can lead to psychoactive and toxic effects. Chronic use of Ecstasy may lead to depression, anxiety, impairment of long-term memory and impairment of cognitive functions. Long term use of Ecstasy has been associated with liver damage and excessive wear of teeth. Back pain is not an established effect of Ecstasy use, unless it is associated with liver or kidney damage. If you have had blood tests to monitor liver and kidney function, with results within normal limits, then your back pain is not likely to be associated with your previous use of Ecstasy.

I hope this information is helpful to you. Good luck!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us